Annals of Indian Psychiatry

IMAGES IN PSYCHIATRY
Year
: 2020  |  Volume : 4  |  Issue : 2  |  Page : 244--245

A child on treatment for infantile spasms with drug-induced extrapyramidal symptoms


Abhijeet Taori1, Divya Malpani2,  
1 Department of Radiology, Suyash Hospital, Indore, Madhya Pradesh, India
2 Department of Radiology, Apollo Hospitals, Indore, Madhya Pradesh, India

Correspondence Address:
Dr. Abhijeet Taori
Suyash Hospital, Indore, Madhya Pradesh
India




How to cite this article:
Taori A, Malpani D. A child on treatment for infantile spasms with drug-induced extrapyramidal symptoms.Ann Indian Psychiatry 2020;4:244-245


How to cite this URL:
Taori A, Malpani D. A child on treatment for infantile spasms with drug-induced extrapyramidal symptoms. Ann Indian Psychiatry [serial online] 2020 [cited 2021 Oct 17 ];4:244-245
Available from: https://www.anip.co.in/text.asp?2020/4/2/244/299862


Full Text



An 11-month-old male infant presented with ataxia in emergency. Clinical evaluation also showed abnormal choreiform movement of the arms with intermittent seizures.

Detailed history showed that the patient was a healthy full-term infant who was born following an unremarkable pregnancy. At 7 months of age, an infantile spasm was detected which was confirmed in a corroborative electroencephalography (EEG). Vigabatrin treatment was initiated with titrated doses reaching up to 140 mg/kg/day which resulted in gradual decrease in frequency of spasm and associated EEG alterations.

After a month, the child presented with abnormal movements of hands. A subsequent magnetic resonance (MR) performed showed diffuse hyperintensity involving the bilateral globi pallidi and thalamus on T2-weighted image [Figure 1]. Axial diffusion-weighted imaging demonstrated restricted diffusion involving the bilateral globi pallidi, thalamus, and dorsal brainstem [Figure 2]. The clinical history, presentation, and imaging findings were in keeping with vigabatrin-associated toxicity.{Figure 1}{Figure 2}

 Discussion



Vigabatrin is an antiepileptic drug of choice in the treatment of infantile spasms. It acts by inhibition of gamma-aminobutyric acid (GABA) transaminase. The risk of developing toxicity is higher in younger patients than 1 year.[1] Pathophysiology is unclear, but it is generally believed that myelin in the developing brain is vulnerability to elevated levels of GABA.[2] Literature suggests that likelihood of developing toxicity is highly dose dependent.[3]

MR imaging abnormalities in vigabatrin-induced toxicity are reversible on cessation of the drug; thus, a high index of suspicion in an appropriate clinical scenario is essential for early recognition.[4]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Pearl PL, Vezina LG, Saneto RP, McCarter R, Molloy-Wells E, Heffron A, et al. Cerebral MRI abnormalities associated with vigabatrin therapy. Epilepsia 2009;50:184-94.
2Dracopoulos A, Widjaja E, Raybaud C, Westall CA, Snead OC 3rd. Vigabatrin-associated reversible MRI signal changes in patients with infantile spasms. Epilepsia 2010;51:1297-304.
3Hussain SA, Tsao J, Li M, Schwarz MD, Zhou R, Wu JY, et al. Risk of vigabatrin-associated brain abnormalities on MRI in the treatment of infantile spasms is dose-dependent. Epilepsia 2017;58:674-82.
4de Oliveira AM, Paulino MV, Vieira AP, McKinney AM, da Rocha AJ, Dos Santos GT, et al. Imaging patterns of toxic and metabolic brain disorders. Radiographics 2019;39:1672-95.